Alert archive / Alabama / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 132, NWS Mobile, AL

August 8, 2014Monroe County, Wilcox County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Aug 8, 2014, 7:05 PM CDT for Monroe County, Wilcox County, Alabama. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2014, 7:05 PM CDT (00:05 UTC)
Expired
Aug 8, 2014, 7:45 PM CDT
In force
40 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

Counties Monroe County, AL, Wilcox County, AL

The radar

The Birmingham radar (KBMX), 146 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 0.1 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2014-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 346 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2014-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
346 J/kg
Mixed-layer CIN
-138 J/kg
Mixed-layer LCL
1270 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

163 
WUUS54 KMOB 090005
SVRMOB
ALC099-131-090045-
/O.NEW.KMOB.SV.W.0132.140809T0005Z-140809T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
705 PM CDT FRI AUG 8 2014

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL MONROE COUNTY IN SOUTH CENTRAL ALABAMA...
  SOUTHERN WILCOX COUNTY IN SOUTH CENTRAL ALABAMA...

* UNTIL 745 PM CDT

* AT 704 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING
  WINDS OVER 60 MPH WAS LOCATED 7 MILES SOUTH OF CAMDEN...OR 5 MILES
  NORTH OF VREDENBURGH...AND MOVING EAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  OAK HILL...           CAMDEN...             VREDENBURGH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS OFTEN PRODUCE FREQUENT CLOUD TO GROUND
LIGHTNING. PLEASE TAKE COVER UNTIL THE STORM PASSES.

&&

LAT...LON 3199 8701 3175 8706 3183 8749 3201 8746
TIME...MOT...LOC 0005Z 276DEG 18KT 3189 8731

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 6:20 PM CDT, 45 minutes earlier.

Area forecast discussion, Aug 8, 6:20 PM CDT, 45 minutes before
AREA FORECAST DISCUSSION...UPDATE TO AVIATION
NATIONAL WEATHER SERVICE MOBILE AL
620 PM CDT FRI AUG 8 2014

.AVIATION...
00Z ISSUANCE...GENERAL VFR CONDITIONS EXPECTED THROUGH THE FORECAST.
THE EXCEPTION IS IN IN THE ISOLATED SHRA/TARA THIS EVENING AND THE
EXPECTED WX SATURDAY.

/16

&&

.SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...THE COMBINATION OF A
SHORTWAVE MOVING THROUGH CENTRAL MISSISSIPPI AND ALABAMA ALONG WITH
A WEAK UPPER LOW/SHEAR AXIS ACROSS THE NORTHERN GULF HAS GENERATED
SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE REGION THIS AFTERNOON.
THESE STORMS WILL FADE THIS EVENING WITH THE LOSS OF DAYTIME
HEATING...LEAVING JUST AN ISOLATED SHOWER/TSRA POSSIBLE TONIGHT. THE
UPPER RIDGE WILL CONTINUE TO BUILD ACROSS THE SOUTHERN PLAINS ON
SATURDAY...LEADING TO THE UPPER FLOW BECOMING INCREASINGLY NORTHWEST
ACROSS THE AREA. CONTINUED DISTURBANCES IN THE NORTHWEST FLOW ALONG
WITH THE SHEAR AXIS NEAR THE COAST WILL LEAD TO THE REDEVELOPMENT OF
SCATTERED SHOWERS AND THUNDERSTORMS SATURDAY MORNING NEAR THE COAST.
THESE SHOWERS AND THUNDERSTORMS WILL SPREAD INLAND THROUGH THE LATE
MORNING AND AFTERNOON HOURS. THE BEST COVERAGE DURING THE AFTERNOON
IS EXPECTED TO BE ACROSS NORTHEASTERN SECTIONS OF THE AREA...CLOSER
TO THE TRACK OF THE UPPER SHORTWAVES. SEVERE THUNDERSTORMS ARE NOT
EXPECTED BUT A FEW COULD BECOME STRONG WITH GUSTY WINDS AND VERY
HEAVY RAIN ALONG WITH FREQUENT LIGHTNING THE MAIN THREATS. HIGHS WILL
BE IN THE LOW TO MID 90S. /13

A CHANCE FOR STORMS WILL CONTINUE SATURDAY NIGHT DUE TO THE
POSITIONING OF THE MEAN UPPER RIDGE BEING WEST OF THE AREA AND
GENERAL TROUGHING WITH EMBEDDED SHORTWAVES PRESENT OVER THE
SOUTHEAST. THE ATMOSPHERE WILL BE TROPICAL IN NATURE WITH
PRECIPITABLE WATERS ARE FORECAST TO RANGE BETWEEN 2-2.15 INCHES.
THIS SUPPORTS THE POTENTIAL OF EARLY MORNING CONVECTIVE
DEVELOPMENT...ESPECIALLY ALONG COASTAL LOCATIONS. THE ECMWF IS ALSO
SHOWING THE POTENTIAL FOR AN MCS TO APPROACH FROM THE NORTH LATE
SATURDAY NIGHT. THIS IS SOMETHING WE WILL HAVE TO MONITOR.

THE SYNOPTIC PATTERN WILL CHANGE LITTLE ON SUNDAY WITH THE CENTER OF
MID TO UPPER LEVEL RIDGING REMAIN WELL WEST OF THE AREA OVER TEXAS.
PRECIPITABLE WATERS INCREASE FURTHER TO AROUND 2.1-2.2 INCHES ON
SUNDAY. THIS ABUNDANT MOISTURE COMBINED WITH DAYTIME HEATING AND
UPPER LEVEL TROUGHING WILL SUPPORT NUMEROUS SHOWERS AND THUNDERSTORMS
THROUGH THE DAY. GIVEN THE EXPECTED STORM COVERAGE AND HIGH MOISTURE
CONTENT...LOCALLY HEAVY RAINFALL WILL BECOME MORE OF A THREAT. WHILE
STORMS MAY TEND TO DECREASE SUNDAY EVENING...REDEVELOPMENT IS LIKELY
EARLY MONDAY MORNING IN THE TROPICAL AIRMASS...ESPECIALLY ACROSS THE
COASTAL COUNTIES. LOWS THROUGH THE WEEKEND WILL BE IN THE MUGGY 70S
WITH HIGHS CLIMBING INTO THE UPPER 80S/LOW 90S...BUT WITH HIGH
HUMIDITY VALUES THROUGH THE DAY. AFTERNOON HEAT INDICES WILL RANGE
FROM 100-105 OUTSIDE OF THE NUMEROUS STORMS. 34/JFB

.LONG TERM (MONDAY THROUGH FRIDAY)...AN UNSETTLED WEATHER PATTERN
WILL PERSIST THROUGH AT LEAST EARLY TO MID NEXT WEEK AS UPPER LEVEL
TROUGHING AMPLIFIES OVER THE EASTERN STATES. THIS WILL SUPPORT
SCATTERED THUNDERSTORM DEVELOPMENT THROUGH MIDWEEK. KEPT RAIN
CHANCES IN THE 40-50% RANGE...BUT THESE MAY NEED TO BE RAISED IN
SUBSEQUENT FORECASTS. ISOLATED TO SCATTERED STORMS WILL ALSO LINGER
INTO THE EVENING...LIKELY REDEVELOPING ALONG COASTAL AREAS DURING THE
EARLY MORNING HOURS AS THE TROPICAL AIRMASS PERSISTS OVER THE REGION.

THE LATEST ECMWF RUN BEGINS TO DRY THINGS OUT SOME BY THU/FRI AS THE
TROUGH DEEPENS FURTHER OVER THE EAST COAST...PUSHING DRIER AIR INTO
THE SOUTHEAST STATES. WILL NOT MAKE ANY CHANGES AT THIS POINT TO THE
CURRENT FORECAST OF SCATTERED STORMS DURING THIS TIME FRAME.
HOWEVER...RAIN CHANCES MAY NEED TO BE LOWERED IN SUBSEQUENT FORECASTS
IF GUIDANCE TRENDS TOWARD A DEEPER EAST COAST TROUGH.

TEMPS WILL CHANGE LITTLE THROUGH THE PERIOD WITH CONDITIONS REMAIN
VERY HUMID THROUGH AT LEAST MIDWEEK. 34/JFB

&&

.MARINE...HIGH PRESSURE PERSISTS ACROSS THE SOUTHWEST ATLANTIC INTO
THE CENTRAL GULF THROUGH EARLY NEXT WEEK. A WEST TO SOUTHWEST WIND
FLOW PREVAILS DURING THE MAJORITY OF THE FORECAST PERIOD...WITH
WINDS HIGHEST IN THE AFTERNOON AND EARLY EVENING HOURS NEAR SHORE DUE
TO THE SEABREEZE. LITTLE CHANGE IN SEAS. WINDS AND SEAS LOCALLY
HIGHER IN AND NEAR STORMS. /13

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      74  92  75  90  75 /  20  40  20  60  40
PENSACOLA   76  92  77  91  77 /  20  40  20  60  40
DESTIN      78  89  80  91  78 /  20  40  20  60  40
EVERGREEN   72  94  73  92  73 /  20  60  30  60  40
WAYNESBORO  71  93  73  92  72 /  20  50  30  60  40
CAMDEN      72  94  73  93  73 /  20  60  30  60  40
CRESTVIEW   71  94  73  93  74 /  20  50  20  60  40

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Aug 8, 4:45 AM CDT, 14 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
445 AM CDT FRI AUG 8 2014

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-091200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-WAYNE-PERRY-
GREENE-STONE-GEORGE-
445 AM CDT FRI AUG 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL IMPULSE SLIPS SOUTHEAST ACROSS THE LOWER MISSISSIPPI
RIVER VALLEY TODAY. THIS IMPULSE COMBINES WITH MOISTURE AND
INSTABILITY TO SUPPORT THE DEVELOPMENT OF SCATTERED MAINLY AFTERNOON
THUNDERSTORMS OVER THE CENTRAL GULF COAST. SOME OF THE STORMS COULD
BECOME STRONG AT TIMES...PRODUCING BRIEF STRONG WIND GUSTS FROM 40 TO
50 MPH...FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN.

A MODERATE RISK OF RIP CURRENTS CONTINUES ALONG AREA BEACHES TODAY
AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED TO NUMEROUS THUNDERSTORMS ARE FORECAST DURING THE DAYTIME
HOURS THROUGHOUT THE WEEKEND...WITH ISOLATED TO SCATTERED COVERAGE
DURING THE OVERNIGHT HOURS. THE STRONGER STORMS WILL BE CAPABLE OF
PRODUCING BRIEF STRONG WIND GUSTS FROM 40 TO 50 MPH...FREQUENT
LIGHTNING AND LOCALLY HEAVY RAIN.

THE UNSETTLED WEATHER PATTERN CONTINUES INTO NEXT WEEK...WITH BEST
COVERAGE OF THUNDERSTORMS OCCURRING DURING THE AFTERNOON HOURS...WHEN
BETTER INSTABILITY EXISTS.

A MODERATE RISK OF RIP CURRENTS CONTINUES ALONG AREA BEACHES THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SKYWARN SEVERE STORM SPOTTER NETWORKS IS NOT
EXPECTED THROUGH THURSDAY.

GMZ630>635-650-655-670-675-091200-
NORTHERN MOBILE BAY-SOUTHERN MOBILE BAY-MISSISSIPPI SOUND-
PERDIDO BAY-PENSACOLA BAY SYSTEM-CHOCTAWHATCHEE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
445 AM CDT FRI AUG 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL
WATERS OF ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT

WIND...WAVES AND SEAS WILL BE LOCALLY HIGHER IN AND NEAR ISOLATED TO
SCATTERED THUNDERSTORMS TODAY AND TONIGHT. FREQUENT CLOUD TO WATER
LIGHTNING ACTIVITY WILL ALSO BE COMMON IN THE STRONGER MARINE STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WIND...WAVES AND SEAS WILL BE LOCALLY HIGHER IN AND NEAR ISOLATED TO
SCATTERED THUNDERSTORMS DURING THE OUTLOOK. FREQUENT CLOUD TO WATER
LIGHTNING ACTIVITY WILL ALSO BE COMMON IN THE STRONGER MARINE STORMS.

In the hours before

Special weather statement, Aug 8, 1:59 PM CDT, 5 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
159 PM CDT FRI AUG 8 2014

ALZ053-054-081945-
WILCOX AL-CLARKE AL-
159 PM CDT FRI AUG 8 2014

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WILCOX AND
NORTHEASTERN CLARKE COUNTIES IN SOUTHWEST ALABAMA...THROUGH 245 PM
CDT...

AT 157 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTH OF
THOMASVILLE...OR 3 MILES NORTHEAST OF FULTON...AND MOVING NORTHEAST
AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  YELLOW BLUFF...       PINE HILL...          THOMASVILLE...
  FULTON...

THE PRIMARY THREATS FROM THIS STORM ARE WIND GUSTS UP TO 55 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THIS STORM HAS PASSED.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS. AVOID USING WIRED
TELEPHONES DIRECTLY CONNECTED TO OUTSIDE PHONE LINES.

&&
Special weather statement, Aug 8, 2:00 PM CDT, 5 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
200 PM CDT FRI AUG 8 2014

ALZ055-056-081945-
CONECUH AL-MONROE AL-
200 PM CDT FRI AUG 8 2014

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN CONECUH AND
NORTHEASTERN MONROE COUNTIES IN SOUTHWEST ALABAMA...THROUGH 245 PM
CDT...

AT 157 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 17 MILES NORTH OF
EVERGREEN...OR 12 MILES EAST OF BEATRICE...AND MOVING NORTHEAST AT 15
MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL NORTHEASTERN MONROE COUNTY
  RURAL NORTH CENTRAL CONECUH COUNTY

THE PRIMARY THREATS FROM THIS STORM ARE WIND GUSTS UP TO 55 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THIS STORM HAS PASSED.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS. AVOID USING WIRED
TELEPHONES DIRECTLY CONNECTED TO OUTSIDE PHONE LINES.

&&
Special weather statement, Aug 8, 6:25 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
625 PM CDT FRI AUG 8 2014

ALZ054-090015-
WILCOX AL-
625 PM CDT FRI AUG 8 2014

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN WILCOX COUNTY IN
SOUTHWEST ALABAMA...THROUGH 715 PM CDT...

AT 622 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES NORTHEAST
OF THOMASVILLE...OR NEAR PINE HILL...AND MOVING EAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  YELLOW BLUFF...       PINE HILL...          PINE APPLE...
  OAK HILL...           CAMDEN...

THE PRIMARY THREATS FROM THIS STORM ARE WIND GUSTS UP TO 55 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THIS STORM HAS PASSED.

&&

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 5:27 AM CDTAreal Flood AdvisoryMOBBaldwin2 hr
Aug 9, 3:18 PM CDTSevere Thunderstorm WarningMOBMobile39 min
Aug 9, 4:35 PM CDTSevere Thunderstorm WarningMOBWashington25 min
Aug 9, 5:00 PM CDTAreal Flood AdvisoryMOBClarke, Monroe2 hr
Aug 9, 5:03 PM CDTAreal Flood AdvisoryMOBWashington117 min
Aug 9, 5:34 PM CDTAreal Flood AdvisoryMOBButler, Conecuh116 min
Aug 9, 6:26 PM CDTAreal Flood AdvisoryMOBButler, Crenshaw2 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.